Gastroenterology Community
Diarrhea after antibiotics
About This Community:

This forum is for questions regarding Gastroenterology issues such as Acid Reflux (GERD), Barretts Esophagus, Colitis, Colon/Bowel Disorders, Crohn's Disease, Diverticulitis/ Diverticulosis, Digestive Disorders and Stomach Pain.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Diarrhea after antibiotics

Hi,

I just went through a 1 week antibiotics treatment with quite high dosages. During the treatment I had no problems. Yesterday and today I had the following problems:

-Diarrhea that burns like hell and smells really bad
-No abdominal pain, only pain I have is once it is coming out so to say
-MAYBE a low degree fever, I am at work so it is hard to say.

Could this be associated with the antibiotics? Anything to do or look out for?

Appreciate the help.
5 Comments Post a Comment
Blank
Avatar_f_tn
Antibiotics can cause diarrhea, but it sounds more like you may have a bug since you may have a fever.  I would call your doctor about this and go from there.  For now, keep a little vaseline on your bottom to ease the burning and drink lots of water and low sugar Gatorade to replenish your potassium and electrolytes lost with diarrhea. I hope this helps and wish you all the best.
Blank
Avatar_f_tn
I don't like your comment about diarrhea that 'smells really bad.'  IIt raises some red flags in my mind. Antibiotics can wipe out deleterious bacteria, but they can also kill off the good bacteria that we need to keep things 'in line' in our digestive tracts. Call your doc and ask to have a stool test done to check for any post-antibiotic-related-issues. To be safe, you may want to ask to have the stool test include one for C. difficile. That one needs to be done in triplicate, but it could be a very important test. If your doc says it should be done, please make sure it's done in triplicate - you won't get a valid result otherwise.

If you need to take antibiotics in the future after this is cleared up, please consider taking probiotics as well. You take them at least 3 hours after taking antibiotics and continue them for several weeks following antibiotic treatment. Probiotics and the 'good' bacteria the antibiotics kill off. They will help get an intestinal tract back in shape after antibiotic treatment and they can help to fend-off many of the antibiotic-related issues in the first place.

Blank
Avatar_m_tn
Well to update this a little, I went home from work yesterday and had a fever of about 39 degrees. I kept going about 20 times in total, with the same result. Small amount of smelly stuff that burnt like hell. I started taking probiotics again and this morning I was without a fever. If nothing happens and if it clears up in a day or so I wont really bother going to the doctor, blaming the antibiotics I guess.

Blank
Avatar_m_tn
I wrote a bunch but it just disappeared, meh.. So anyway, I had 1 night of fever and then I was OK. Today, 2 days later I have no stomach pain but do have diarrhea. It is strange, instead of going once or twice  a day I go several times but with really really small amounts. No more stinky stuff though. So my question, should I go to a doc about this or should I continue my diet/probiotics combo?

This whole thing about colitis got me really scared, that's why I am asking.
Blank
Avatar_f_tn
Don't be scared, be proactive (easy to say, I know, but....................) Call your doc and go. I know it may seem like wasted money if everything turns out to be fine, but it's not wasted. Many problems are more difficult to clear up if they hang around. If something is causing the diarrhea - like a bacterial issues - get it cleared up now. Please call your doc and make an appointment.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Gastroenterology Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Digestive Answerers
Avatar_n_tn
Blank
cnoevl21
Avatar_f_tn
Blank
CalGal
CA
Avatar_f_tn
Blank
remar
st. louis, MO
168348_tn?1379360675
Blank
ChitChatNine
329165_tn?1412685860
Blank
Smiley2000
Australia
Avatar_m_tn
Blank
me_just34